Inverted Variant of Takotsubo Syndrome Caused by Inhaled Adrenergic Beta-2 Agonists

  • Marta de Sousa Internal Medicine Department, Centro Hospitalar do Médio Tejo, E.P.E., Torres Novas, Portugal
  • André Casado Intensive Care Unit, Hospital da Luz, Lisbon, Portugal
  • Alexandre Buinhas Marques Intensive Care Unit, Hospital da Luz, Lisbon, Portugal
  • Francisco Pereira Machado Cardiology Department, Hospital da Luz, Lisbon, Portugal
  • Isabel Esperança Intensive Care Unit, Hospital da Luz, Lisbon, Portugal

Keywords

Takotsubo syndrome, catecholamines, adrenergic beta-2 agonists

Abstract

Takotsubo syndrome (TS) is an acute and reversible clinical syndrome characterized by transient hypokinesis of the left ventricular (LV) apex. Variant forms of LV dysfunction have been reported, including inverted Takotsubo syndrome (ITS), which represents only 5% of cases and has previously been linked to excessive use of inhaled adrenergic beta-2 agonists. The authors describe the case of a 60-year-old female patient who was diagnosed with ITS after the excessive use of inhaled adrenergic beta-2 agonists. This case highlights an uncommon variant of this syndrome that may not be obvious and must be suspected in this particular context.

References

  • Nóbrega S, Brito D. The “broken heart syndrome”: state of the art. Rev Port Cardiol 2012;31:589–596.

  • Komamura K, Fukui M, Iwasaku T, Hirotani S, Masuyama T. Takotsubo cardiomyopathy: pathophysiology, diagnosis and treatment. World J Cardiol 2014;6:602–609.

  • Lyon A, Bossone E, Schneider B, Sechtem U, Citro R, Underwood S, et al. Current state of knowledge on Takotsubo syndrome: a position statement from the task force on Takotsubo syndrome of the Heart Failure Association of the European Society of Cardiology. Eur J Heart Fail 2016;18:8–27.

  • Roshanzamir S, Showkathali R. Takotsubo cardiomyopathy a short review. Curr Cardiol Rev 2013;9:191–196.

  • Dores H, Raposo L, Ferreira J, Andrade MJ, Almeida M, Mendes M. Apical ballooning syndrome during diagnostic coronary angiography. Arq Bras Cardiol 2013;100:e47–50.

  • Mendonza I, Novaro G. Repeat recurrence of takotsubo cardiomyopathy related to inhaled beta-2-adrenoceptor agonists. World J Cardiol 2012;4:211–213.
  • Published: 2018-02-20

    Issue: Vol 5 No 4 (view)

    Section: Articles

    How to cite:
    de Sousa, M., Casado, A., Marques, A., Machado, F., & Esperança, I. (2018). Inverted Variant of Takotsubo Syndrome Caused by Inhaled Adrenergic Beta-2 Agonists. European Journal of Case Reports in Internal Medicine, 5(4). https://doi.org/https://doi.org/10.12890/2018_000831